- Open Access
The weighted version of the handshaking lemma with an application
© Wu; licensee Springer 2014
- Received: 19 June 2014
- Accepted: 3 September 2014
- Published: 16 September 2014
The purpose of the present note is to establish the weighted version of the handshaking lemma with an application to chemical graph theory.
- the handshaking lemma
- Randić index
The graphs under consideration are finite, but may have loops and parallel edges. Let be a graph. For a vertex , denotes the degree of the vertex v, that is, the number of edges incident with v, where a loop incident with v is counted twice. We say that and are the order and size of G, respectively.
Around the middle of the 20th century theoretical chemists recognized that useful information on the dependence of various properties of organic substances on molecular structure can be obtained by examining pertinently constructed invariants of underlying molecular graphs. Eventually, graph invariants that are useful for chemical purpose, were named ‘topological indices’ or ‘molecular structure-descriptors’. A large number of various ‘topological indices’ was proposed and studied in chemical literature .
We refer to the monograph  and the survey article  for the various results on the Randić index, and to [5–11] for some recent results concerning Randić index of graphs. Bollobás and Erdős  showed that for a graph of order n without isolated vertices, with equality if and only if G is the star . The sharp upper bound for the Randić index of graphs of order n is due to Fajtlowicz .
Theorem 1.1 (Fajtlowicz )
with equality if and only if every component of G is regular and G has no isolated vertices.
where is the number of isolated vertices in G. Using linear programming, Pavlović and Gutman  gave another proof of Theorem 1.1. In the present note, we give a short proof of Theorem 1.1, based on the weighted version of the handshaking lemma, which reads as follows.
Theorem 1.2 (The weighted version of the handshaking lemma)
By letting for each vertex in the above lemma, one can deduce the handshaking lemma.
Corollary 1.3 (The handshaking lemma)
where is the number of isolated vertices in G.
Let denote the set of isolated vertices in a graph G. Došlic et al. established an identity similar to Theorem 1.2, which reads as follows.
Lemma 1.5 (Došlic et al. )
holds for any graph G and any function f.
is defined by Sharma et al. .
Proof of Theorem 1.2 Every term occurs times in the left hand side summation, as it occurs exactly the same times in the right hand side of the identity. □
where is the number of isolated vertices in G. If , we conclude from the above inequalities that and for any two adjacent vertices u and v in G. It follows that G has no isolated vertices and every component of G is regular.
The author is grateful to the referees for their helpful comments and to Professor Fajtlowicz for kindly sending a copy of ‘Written on the Wall, a list of conjectures of Graffiti’. This work was supported by NSFC (No. 11161046).
- Todeschini R, Consonni V: Handbook of Molecular Descriptors. Wiley-HCH, Weinheim; 2000.View ArticleGoogle Scholar
- Randić M: On characterization of molecular branching. J. Am. Chem. Soc. 1975, 97: 6609–6615. 10.1021/ja00856a001View ArticleGoogle Scholar
- Li X, Gutman I: Mathematical Aspects of Randić-Type Molecular Structure Descriptors. University of Kragujevac, Kragujevac; 2006.MATHGoogle Scholar
- Li X, Shi Y: A survey on the Randić index. MATCH Commun. Math. Comput. Chem. 2008, 59: 127–156.MathSciNetMATHGoogle Scholar
- Bozkurt SB, Güngör AD, Gutman I, Çevik AS: Randić matrix and Randić energy. MATCH Commun. Math. Comput. Chem. 2010, 64: 239–250.MathSciNetMATHGoogle Scholar
- Divnić R, Pavlović L: Proof of the first part of the conjecture of Aouchiche and Hansen about the Randić index. Discrete Appl. Math. 2013, 161: 953–960. 10.1016/j.dam.2012.11.004MathSciNetView ArticleMATHGoogle Scholar
- Das KC, Sorgun S: On Randić energy of graphs. MATCH Commun. Math. Comput. Chem. 2014, 72: 227–238.MathSciNetGoogle Scholar
- Gomes H, Gutman I, Martines EA, Robbiano M, San Martin B: On Randić spread. MATCH Commun. Math. Comput. Chem. 2014, 72: 249–266.MathSciNetGoogle Scholar
- Liang M, Liu B: On the Randić index and girth of graphs. Discrete Appl. Math. 2013, 161: 212–216. 10.1016/j.dam.2012.07.017MathSciNetView ArticleMATHGoogle Scholar
- Liu J: On a conjecture of the Randić index and the minimum degree of graphs. Discrete Appl. Math. 2013, 161: 2544–2548. 10.1016/j.dam.2013.05.013MathSciNetView ArticleMATHGoogle Scholar
- Su G, Xiong L, Su X:Maximally edge-connected graphs and zeroth-order general Randić index for . Discrete Appl. Math. 2014, 167: 261–268.MathSciNetView ArticleMATHGoogle Scholar
- Bollobás B, Erdős P: Graphs of extremal weights. Ars Comb. 1998, 50: 225–533.MATHGoogle Scholar
- Fajtlowicz, S: Written on the Wall, a list of conjectures of Graffiti. Available from the authorGoogle Scholar
- Caporossi G, Gutman I, Hansen P, Pavlović L: Graphs with maximum connectivity index. Comput. Biol. Chem. 2003, 27: 85–90. 10.1016/S0097-8485(02)00016-5View ArticleGoogle Scholar
- Pavlović L, Gutman I: Graphs with extremal connectivity index. Novi Sad J. Math. 2001, 31: 53–58.MathSciNetMATHGoogle Scholar
- Došlic T, Furtula B, Graovac A, Gutman I, Moradi S, Yarahmadi Z: On vertex-degree-based molecular structure descriptors. MATCH Commun. Math. Comput. Chem. 2011, 66: 613–626.MathSciNetMATHGoogle Scholar
- Hamzeh A, Reti T: An analogue of Zagreb index inequality obtained from graph irregularity measures. MATCH Commun. Math. Comput. Chem. 2014, 72: 669–684.MathSciNetGoogle Scholar
- Xu K, Das KC, Balachandran S:Maximizing the Zagreb indices of -graphs. MATCH Commun. Math. Comput. Chem. 2014, 72: 641–654.MathSciNetGoogle Scholar
- Ghorbani M, Hosseinzadeh MA: A new version of Zagreb indices. Filomat 2012,26(1):93–100. 10.2298/FIL1201093GMathSciNetView ArticleMATHGoogle Scholar
- Sharma V, Goswami R, Madan AK: Eccentric connectivity index: a novel highly discriminating topological descriptor for structure-property and structure-activity studies. J. Chem. Inf. Comput. Sci. 1997, 37: 273–282. 10.1021/ci960049hView ArticleGoogle Scholar
- Yu G, Feng L: On connective eccentricity index of graphs. MATCH Commun. Math. Comput. Chem. 2013, 69: 611–628.MathSciNetMATHGoogle Scholar
This article is published under license to BioMed Central Ltd. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/4.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly credited.